Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 40, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Dec 2, 2009, 9:50 PM EST for 4 counties in North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2009, 9:50 PM EST (02:50 UTC)
- Expired
- Dec 3, 2009, 12:45 AM EST
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chatham County, NC, Durham County, NC, Orange County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 640 m²/s²
- 0-3 km storm-relative helicity
- 799 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Dec 2, 9:21 PM EST, 29 minutes earlier.
Area forecast discussion, Dec 2, 9:21 PM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 921 PM EST WED DEC 02 2009 .SYNOPSIS... A STRONG LOW PRESSURE SYSTEM CENTERED OVER THE CENTRAL APPALACHIANS THIS EVENING WILL MOVE RAPIDLY NORTHEAST TONIGHT... PUSHING A COLD FRONT SLOWLY THROUGH CENTRAL NORTH CAROLINA BY LATE TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST THURSDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM WILL FORM NEAR THE CAROLINA COAST FOR SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 921 PM WEDNESDAY... UPDATED FOR TORNADO WATCH (793) ISSUED ADJACENT TO THE PREVIOUSLY ISSUED TORNADO WATCH (791)... BOTH RUNNING THROUGH 400 AM. SOME ISOLATED TORNADO THREAT WILL CONTINUE ALONG AND EAST OF THE CURRENT LINE EXTENDING JUST WEST OF THE TRIANGLE AREA... MOVING NE. THE INSTABILITY WAS THE LACKING INGREDIENT THUS FAR. THE BEST RECOVERY OF 65+ DEW POINTS HAS BEEN INTO THE EASTERN ZONES (WITH MOST FAVORABLE 68+ DEW POINTS FROM FLORENCE AND MYRTLE BEACH NORTHWARD THROUGH COASTAL PLAIN (MAINLY ALONG AND EAST OF GOLDSBORO TO ROANOKE RAPIDS). THIS IS WHERE IT APPEARS THE MAIN THREAT OF A FEW TORNADOES WILL OCCUR OVERNIGHT. THE THREAT OF SEVERE WEATHER HAS ENDED OVER OUR WESTERN ZONES INCLUDING THE WINSTON-SALEM... GREENSBORO... HIGH POINT... BURLINGTON... AND ALBEMARLE AREAS. IN ADDITION... THE FLASH FLOOD WATCH FOR THE COUNTIES OVER OUR WESTERN PIEDMONT WILL BE CANCELED. THE BACK EDGE OF THE HEAVY RAIN THREAT HAD PUSHED EAST OF THE BURLINGTON TO ROCKINGHAM AREAS... WELL EAST OF THE PIEDMONT TRIAD REGION AS OF 855 PM. ADDITIONAL SHOWERY RAINFALL WILL OCCUR... BUT THE THREAT OF FLASH FLOODING HAS ENDED IN THE WESTERN ZONES. THERE HAVE BEEN URBAN AND SMALL STREAM FLOOD ADVISORIES FOR NORTH CENTRAL AND NE PIEDMONT INCLUDING THE TRIANGLE AREA. THIS AREA WILL BE MONITORED FOR POTENTIAL FLASH FLOODING UNTIL THE BACK EDGE OF THE CONVECTION PULLS EAST OF THE TRIANGLE. RECENT FLASH FLOOD GUIDANCE UPDATED AT 800 PM THIS EVENING INCLUDED THE CURRENT 1 TO LOCAL 2 INCHES THAT HAD ALREADY FALLEN. AN ADDITIONAL 1.5 INCHES IN 3 HOURS... OR AROUND 1 INCH IN AN HOUR WILL PRODUCE FLASH FLOODING. -BADGETT PREVIOUS DISCUSSION ISSUED AT 745 PM THIS EVENING... PDS TORNADO WATCH 791 COVERING MUCH OF EASTERN NC EAST OF RALEIGH HAS BEEN ISSUED UNTIL 4 AM... AND SHORT TERM FORECAST HAS BEEN UPDATED ACCORDINGLY. THE WEDGE FRONT HAS PUSHED NORTHWEST OF THE CWA AND WARM SECTOR DEW POINTS HAVE JUMPED INTO 60S... SUFFICIENT TO INCREASE INSTABILITY... ALTHOUGH IT REMAINS RATHER LOW (MUCAPE UP TO 500 J/KG IN SOUTHEAST CORNER OF THE CWA ONLY). BUT AS WARM AIR TO THE SOUTH CONTINUES TO SURGE NORTH AHEAD OF THE FRONT... INSTABILITY SHOULD CLIMB A BIT MORE OVER THE NEXT FEW HOURS. SHEAR IS NOT A PROBLEM WITH STRONG AND VEERING FLOW WITHIN THE LOWEST FEW THOUSAND FEET... INCLUDING NEARLY 50 KTS AROUND 900 MB (AROUND 3000 FEET)... AND 0-6 KM SHEAR OF 70-90 KTS. THE AREA OF GREATEST CONCERN NOW EXTENDS FROM EXTREME SOUTH-CENTRAL NC SSE THROUGH CENTRAL/EASTERN SC AND OFFSHORE GA... AND THIS IS THE BAND THAT WILL BE CLOSELY WATCHED AT IT MOVES TOWARD THE NORTHEAST. REGARDING RAINFALL... WILL MONITOR CONDITIONS IN THE TRIAD... BUT BASED ON RECENT TRENDS... THE FLASH FLOOD WATCH MAY NEED TO BE CANCELED EARLY. -GIH AS OF 255 PM WEDNESDAY: STRONG LOW PRESSURE COMPLEX OVER THE LOWER MS VALLEY BEGINNING TO LIFT NE. A MESO-LOW(POSSIBLY AS RESULT OF OVERNIGHT/EARLY CONVECTION ALONG THE GULF COAST) LOCATED OVER CENTRAL GA AT 19Z. THIS FEATURE WILL LIKELY TRACK E-NE ALONG NWD MOVING SURFACE WARM FRONT AND SHOULD REMAIN JUST SOUTH OF OUR FORECAST AREA. IN OUR REGION...WEDGE FRONT APPEARS TO HAVE ADVANCE WEST PAST GSO WHERE SE WINDS NOW REPORTED. STILL QUESTIONABLE HOW FAR WEST THIS FEATURE WILL MOVE. AS UPPER LEVEL LOW LIFTS INTO THE TN VALLEY THIS EVENING...LOW LEVEL JET WILL STRENGTHEN TO AROUND 60KTS. IN ADDITION...STRONG UPPER DIVERGENCE WILL PERSIST OVER THE REGION. NEAR SURFACE FLOW WILL REMAIN E-SE IN THE VICINITY OF THE WEDGE FRONT. SINCE LOW LEVEL CONFLUENCE COUPLED WITH UPPER DIVERGENCE WILL PERSIST OVER THE WESTERN PIEDMONT AND RADAR TRENDS DEPICT PRECIP INTENSITY INCREASING TO OUR SW...WILL LEAVE FLASH FLOOD WATCH IN EFFECT. MODEL GUIDANCE SUGGEST BACK EDGE OF PRECIP CROSSING THE WESTERN PIEDMONT BETWEEN 00-03Z. THUS WATCH MAY BE CANCELED BEFORE IT EXPIRES. WHILE RAINFALL AMOUNTS THUS FAR HAVE BEEN FAIRLY LIGHT...MAY SEE HOURLY RAINFALL RATES ON THE ORDER OF A HALF INCH BETWEEN 22-02Z OVER THE PIEDMONT. STILL A CONCERN FOR SEVERE WEATHER THIS EVENING...ESPECIALLY AREAS ALONG AND EAST OF I-95. WHILE THIS AREA STILL RELATIVELY STABLE AT THE SURFACE...SLIGHT TO MODERATE INSTABILITY NOTED JUST S-SE OF THIS REGION. AS LOW LEVEL SLY FLOW INCREASED TONIGHT...EXPECT NEAR SURFACE INSTABILITY TO INCREASE. LATEST NAM DEPICTS AXIS OF MUCAPE 1200-1400J/KG OVER THE FAR SE COUNTIES AT 00Z SURGING NWD AFTERWARD WITH MUCH OF THE COASTAL PLAIN AROUND 1000 J/KG THIS EVENING. MLCAPE PROJECTED TO BE AROUND 700 J/KG. CONSIDERING THE KINEMATICS (SR HELICITY 400-650 M2/S2)...THERE MAY BE ENOUGH SURFACE BASED INSTABILITY TO CAUSE DAMAGING WINDS TO REACH THE SURFACE WITH ANY HEAVY SHOWERS OR THUNDERSTORMS THAT OCCUR. NAM BUFR SOUNDINGS DO DEPICT A THIN STABLE LAYER JUST ABOVE THE SURFACE OVER THE COASTAL PLAIN THROUGH 02Z. AFTER 06Z...MID LEVEL TROUGH CROSSES THE REGION DRYING OUT THE MID/UPPER LAYERS. THUS PRECIP CHANCES SHOULD DECREASE IN THE COASTAL PLAIN AFTER 06Z. THUS APPEARS THAT SEVERE WEATHER THREAT WILL INCREASE IN AREAS ALONG AND EAST OF HIGHWAY 1 AFTER 01Z-02Z...DECREASING AFTER 06Z. WILL DEPICT A POP TREND DECREASING FROM WEST-TO-EAST BETWEEN 01Z-08Z. INCREASING SLY FLOW THIS EVENING WILL CAUSE TEMPS TO WARM WITH MID/UPPER 60S POSSIBLE IN THE SE...AND APPROACHING UPPER 50S/AROUND 60 IN THE NW. TEMPS WILL GRADUAL COOL IN THE WEST AFTER MIDNIGHT...AND TOWARD DAYBREAK IN THE COASTAL PLAIN. FINALLY...EXPECTING SURFACE WIND GUSTS AROUND 30 MPH THIS EVENING. IF STABLE AIR ERODES MORE QUICKLY...MAY SEE GUSTS UP TO 40 MPH. WAS CONSIDERING A WIND ADVISORY BUT WITH CONVECTION EXPECTED...MAY BE ABLE TO HANDLE WITH SPS OR NEAR TERM WARNINGS. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... AS OF 155 PM WEDNESDAY... THE COLD FRONT PUSHES THROUGH AROUND MID DAY ON THURSDAY...WITH INITIAL SOUTHWEST FLOW IN THE MORNING VEERING TO WESTERLY IN THE AFTERNOON. SKIES WILL BE MOSTLY SUNNY...AND WITH A FAIRLY WARM HEAD START IN THE MORNING (UPPER 40S TO MID 50S FOR MORNING LOWS) EXPECT HIGHS TO REACH UPPER 50S TO MID 60S BEFORE COLD AIR ADVECTION GETS UNDERWAY LATE IN THE DAY. SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT AND MINS THURSDAY NIGHT WILL TUMBLE INTO THE 30S AS A COLDER AIRMASS EDGES ACROSS THE MOUNTAINS IN NORTHWEST FLOW. BENIGN WEATHER CONTINUES INTO FRIDAY WITH WEAK HIGH PRESSURE DRAPED ACROSS SOUTHERN NEW ENGLAND. LIGHT NORTHERLY FLOW AT THE SURFACE WILL HINDER THE WARM UP DESPITE PARTLY SUNNY SKIES...HIGHS ARE EXPECTED TO STALL IN THE LOW AND MID 50S. && .LONG TERM/FRIDAY NIGHT THROUGH WEDNESDAY/... AS OF 300 PM WEDNESDAY... THE INITIAL COLD FRONT WHICH MOVED OFFSHORE THURSDAY WILL BE LINGERING OFF THE EAST COAST...WITH MODEL CONSENSUS ON GRADUAL CYCLOGENESIS FROM FRIDAY INTO SATURDAY. MOISTURE RETURN OFF THE ATLANTIC WILL BE UNDERWAY FRIDAY NIGHT IN EAST TO SOUTHEAST LOW LEVEL FLOW. RAIN WILL BE DEVELOPING IN THIS ENSUING ISENTROPIC FLOW...WITH CHANCE POPS FOR LIGHT RAIN BY SUNRISE IN THE EAST. PROXIMITY OF THE FRONT TO THE COAST AS WELL AS THE STRENGTH OF THE DEVELOPING LOW WILL BE A DETERMINING FACTOR IN THE WESTWARD EXTENT OF HIGH RAINFALL AMOUNTS...AND WILL RAISE POPS ACROSS THE BOARD TO CHANCE WEST AND LIKELY IN THE EAST WITH EASTERN RAINFALL AMOUNTS OF ONE HALF INCH. RAIN WILL BE TAPERING OFF EARLY SATURDAY NIGHT AS THE SURFACE LOW LIFTS NORTHEAST UP THE FRONT WHILE CONCURRENTLY...A SHORT WAVE DIGGING SOUTHEAST ACROSS THE OHIO VALLEY NUDGES THE WHOLE SYSTEM EAST. THERE IS A CHANCE THAT STRONG COLD AIR ADVECTION BEHIND THIS SYSTEM MIGHT BE UNDERWAY QUICKLY ENOUGH TO END THE LIGHT RAIN AS A RAIN/SNOW MIX EARLY SATURDAY NIGHT. CONFIDENCE IN THIS HAPPENING IS NOT HIGH AND IT WOULD BE OF LITTLE CONSEQUENCE REGARDLESS. WILL CONTINUE A LIQUID FORECAST AS THE RAIN PULLS OUT OF THE NORTHEAST CORNER OF THE CWFA BY MIDNIGHT SATURDAY NIGHT AND ALLOW THE SCENARIO TO CLARIFY ITSELF IN LATER MODEL RUNS. HIGHS SATURDAY WILL BE ONLY IN THE LOWER 40S NORTHWEST TO MID 40S EAST. GRADIENT WINDS WILL PROVIDE MIXING AND PREVENT A TEMPERATURE CRASH SATURDAY NIGHT...BUT MINS WILL SLIP INTO THE UPPER 20S ACROSS MUCH OF THE AREA. HIGH PRESSURE BUILDING OVERHEAD WILL PROVIDE CLEAR SKIES AND UNSEASONABLY COOL TEMPERATURES SUNDAY AND MONDAY. HIGHS WILL BE MOSTLY IN THE 45 TO 50 RANGE...AS COMPARED TO NORMALS IN THE MID 50S. MONDAY MORNINGS LOW WILL BE IN THE UPPER 20S. MOISTURE WILL BE ON THE INCREASE TUESDAY AS THE HIGH MOVES OFFSHORE...WITH SHOWERS LOOMING ON THE HORIZON TUESDAY NIGHT AND WEDNESDAY AHEAD OF OUR NEXT COLD FRONT. && AVIATION /00Z THURSDAY THROUGH MONDAY/... AS OF 700 PM WEDNESDAY... POOR AVIATION CONDITIONS WILL PERSIST THROUGH THE EVENING AND WELL INTO THE OVERNIGHT HOURS. A VIGOROUS LOW PRESSURE SYSTEM TRACKING JUST TO OUR WEST WILL CONTINUE TO GENERATE STRONG VEERING WINDS OVER CENTRAL NC. SURFACE WINDS AT 8-15 KTS FROM THE SOUTH AND SOUTHEAST WILL PERIODICALLY GUST OVER 25 KTS. WINDS VEER AROUND TO SOUTHWEST IN THE 2000-5000 LAYER AND INCREASE... UP TO AROUND 50 KTS AROUND 2500-3000 FEET AND 70-75 KTS AT 4500-5000 FT AGL. CIGS WILL HOLD IFR TO MVFR THROUGH 04-06Z WITH CLEARING WEST TO EAST THROUGH 10Z. WINDS WILL BECOME UNIDIRECTIONAL FROM THE WEST-SOUTHWEST AND BEGIN TO LOWER IN SPEED IN CONJUNCTION WITH THE CLEARING. VFR CONDITIONS WILL PREVAIL THURSDAY. LOOKING BEYOND LATE THURSDAY: VFR CONDITIONS WILL PERSIST UNTIL FRIDAY EVENING. A LOW PRESSURE SYSTEM EXPECTED TO DEVELOP NEAR THE COAST FRIDAY NIGHT INTO SATURDAY IS EXPECTED TO BRING MVFR TO IFR CIGS/VSBYS FROM LATE FRIDAY NIGHT THROUGH SATURDAY... WITH AREAS OF PRECIPITATION VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NCZ021>023-038-039-073-074-083-084 CANCELED AT 900 PM. && SYNOPSIS...BADGETT NEAR TERM...BADGETT/HARTFIELD SHORT TERM...MLM LONG TERM...MLM AVIATION...HARTFIELD
Hazardous weather outlook, Dec 2, 9:34 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 934 PM EST WED DEC 2 2009 NCZ008>011-024>028-040>043-076>078-085-086-088-089-040245- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 934 PM EST WED DEC 2 2009 ...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. A STRONG LOW PRESSURE SYSTEM WILL MOVE RAPIDLY NORTHEAST THROUGH THE REGION OVERNIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT. IN ADDITION... HEAVY RAIN MAY PRODUCE LOCALIZED FLOODING OF SMALL STREAMS... URBAN... AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. BADGETT
In the hours before
Special weather statement, Dec 2, 8:29 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 829 PM EST WED DEC 2 2009 NCZ075-030200- MOORE- 829 PM EST WED DEC 2 2009 ...A HEAVY SHOWER WITH GUSTY WINDS WILL MOVE RAPIDLY ACROSS EASTERN MOORE COUNTY THROUGH 900 PM EST... AT 826 PM EST...DOPPLER RADAR INDICATED A HEAVY SHOWER WITH GUSTY WINDS 8 MILES SOUTHWEST OF PINEBLUFF...OR ABOUT 12 MILES NORTHEAST OF ROCKINGHAM...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS AFFECTED BY THIS SHOWER INCLUDE...ABERDEEN... PINEHURST...SOUTHERN PINES...WHISPERING PINES...VASS...AND CAMERON. GUSTY WINDS UP TO 45 MPH AND BRIEF HEAVY RAINFALL ARE EXPECTED. VINCENT
Special weather statement, Dec 2, 8:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 848 PM EST WED DEC 2 2009 NCZ010-011-030235- HALIFAX-WARREN- 848 PM EST WED DEC 2 2009 ...A STRONG THUNDERSTORM WILL MOVE RAPIDLY NORTHEASTWARD ACROSS EASTERN WARREN AND WESTERN HALIFAX COUNTIES THROUGH 930 PM... AT 845 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ARCOLA... MOVING NORTHEAST AT 60 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OVER 45 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR. A TORNADO WATCH IS IN EFFECT FOR THIS AREA. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE AIRLIE... LITTLETON... AND EASTERN PORTIONS OF LAKE GASTON. PEOPLE IN THE AREA SHOULD MOVE TO A SAFE LOCATION IMMEDIATELY. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 8:12 PM EST | Areal Flood Advisory | RAH | Franklin, Johnston, Nash, Vance, Warren | 3 hr |
| Dec 2, 11:30 PM EST | Flash Flood Warning | RAH | Franklin, Warren | 3 hr |
| Dec 3, 4:47 AM EST | River Flood Warning | RAH | Chatham | 7 hr |
| Dec 3, 11:10 AM EST | River Flood Warning | RAH | Johnston | 10 hr |
| Dec 3, 11:10 AM EST | River Flood Warning | RAH | Johnston | 35 hr |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.